The Annals of Applied Probability

Eigenvalue versus perimeter in a shape theorem for self-interacting random walks

Marek Biskup and Eviatar B. Procaccia

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study paths of time-length $t$ of a continuous-time random walk on $\mathbb{Z}^{2}$ subject to self-interaction that depends on the geometry of the walk range and a collection of random, uniformly positive and finite edge weights. The interaction enters through a Gibbs weight at inverse temperature $\beta$; the “energy” is the total sum of the edge weights for edges on the outer boundary of the range. For edge weights sampled from a translation-invariant, ergodic law, we prove that the range boundary condensates around an asymptotic shape in the limit $t\to\infty$ followed by $\beta\to\infty$. The limit shape is a minimizer (unique, modulo translates) of the sum of the principal harmonic frequency of the domain and the perimeter with respect to the first-passage percolation norm derived from (the law of) the edge weights. A dense subset of all norms in $\mathbb{R}^{2}$, and thus a large variety of shapes, arise from the class of weight distributions to which our proofs apply.

Article information

Source
Ann. Appl. Probab., Volume 28, Number 1 (2018), 340-377.

Dates
Received: June 2016
Revised: March 2017
First available in Project Euclid: 3 March 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1520046090

Digital Object Identifier
doi:10.1214/17-AAP1307

Mathematical Reviews number (MathSciNet)
MR3770879

Zentralblatt MATH identifier
06873686

Subjects
Primary: 82B41: Random walks, random surfaces, lattice animals, etc. [See also 60G50, 82C41]
Secondary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 49Q10: Optimization of shapes other than minimal surfaces [See also 90C90]

Keywords
Interacting polymer random environment shape theorem first-passage percolation Dirichlet eigenvalue perimeter

Citation

Biskup, Marek; Procaccia, Eviatar B. Eigenvalue versus perimeter in a shape theorem for self-interacting random walks. Ann. Appl. Probab. 28 (2018), no. 1, 340--377. doi:10.1214/17-AAP1307. https://projecteuclid.org/euclid.aoap/1520046090


Export citation

References

  • [1] Alexander, K., Chayes, J. T. and Chayes, L. (1990). The Wulff construction and asymptotics of the finite cluster distribution for two-dimensional Bernoulli percolation. Comm. Math. Phys. 131 1–50.
  • [2] Asselah, A. and Shapira, B. (2015). Boundary of the range I: Typical behaviour. arXiv:1507.01031.
  • [3] Asselah, A. and Shapira, B. (2016). Boundary of the range II: Lower tails. arXiv:1601.03957.
  • [4] Auffinger, A., Damron, M. and Hanson, J. (2015). 50 years of first passage percolation. arXiv:1511.03262.
  • [5] Becker, M. and König, W. (2012). Self-intersection local times of random walks: Exponential moments in subcritical dimensions. Probab. Theory Related Fields 154 585–605.
  • [6] Berestycki, N. and Yadin, A. (2013). Condensation of random walks and the Wulff crystal. arXiv:1305.0139.
  • [7] Biskup, M., Fukushima, R. and König, W. (2016). Eigenvalue fluctuations for lattice Anderson Hamiltonians. SIAM J. Math. Anal. 48 2674–2700.
  • [8] Biskup, M. and König, W. (2016). Eigenvalue order statistics for random Schrödinger operators with doubly-exponential tails. Comm. Math. Phys. 341 179–218.
  • [9] Biskup, M., Louidor, O., Procaccia, E. B. and Rosenthal, R. (2015). Isoperimetry in two-dimensional percolation. Comm. Pure Appl. Math. 68 1483–1531.
  • [10] Biskup, M. and Proccacia, E. B. (2016). Shapes of drums with lowest base frequency under non-isotropic perimeter constraints. arXiv:1603.03871.
  • [11] Bodineau, T. (1999). The Wulff construction in three and more dimensions. Comm. Math. Phys. 207 197–229.
  • [12] Bodineau, T., Ioffe, D. and Velenik, Y. (2000). Rigorous probabilistic analysis of equilibrium crystal shapes. J. Math. Phys. 41 1033–1098.
  • [13] Bolthausen, E. (1994). Localization of a two-dimensional random walk with an attractive path interaction. Ann. Probab. 22 875–918.
  • [14] Cerf, R. (2000). Large deviations for three dimensional supercritical percolation. Astérisque 267 vi+177.
  • [15] Cerf, R. and Pisztora, Á. (2000). On the Wulff crystal in the Ising model. Ann. Probab. 28 947–1017.
  • [16] den Hollander, F. (2009). Random Polymers. Lectures from the 37th Probability Summer School Held in Saint-Flour, 2007. Lecture Notes in Math. 1974. Springer, Berlin.
  • [17] Dobrushin, R., Kotecký, R. and Shlosman, S. (1992). Wulff Construction: A Global Shape from Local Interaction. Translations of Mathematical Monographs 104. Amer. Math. Soc., Providence, RI.
  • [18] Donsker, M. D. and Varadhan, S. R. S. (1979). On the number of distinct sites visited by a random walk. Comm. Pure Appl. Math. 32 721–747.
  • [19] Durrett, R. and Liggett, T. M. (1981). The shape of the limit set in Richardson’s growth model. Ann. Probab. 9 186–193.
  • [20] Fan, K. (1949). On a theorem of Weyl concerning eigenvalues of linear transformations. I. Proc. Natl. Acad. Sci. USA 35 652–655.
  • [21] Häggström, O. and Meester, R. (1995). Asymptotic shapes for stationary first passage percolation. Ann. Probab. 23 1511–1522.
  • [22] Ioffe, D. and Schonmann, R. H. (1998). Dobrushin–Kotecký–Shlosman theorem up to the critical temperature. Comm. Math. Phys. 199 117–167.
  • [23] Kesten, H. (1986). Aspects of first passage percolation. In École d’été de probabilités de Saint-Flour, XIV—1984. Lecture Notes in Math. 1180 125–264. Springer, Berlin.
  • [24] König, W. (2016). The Parabolic Anderson Model: Random Walk in Random Potential. Birkhäuser/Springer, Cham.
  • [25] Povel, T. (1999). Confinement of Brownian motion among Poissonian obstacles in ${\mathbf{R}}^{d}$, $d\ge3$. Probab. Theory Related Fields 114 177–205.
  • [26] Sznitman, A.-S. (1991). On the confinement property of two-dimensional Brownian motion among Poissonian obstacles. Comm. Pure Appl. Math. 44 1137–1170.
  • [27] Sznitman, A.-S. (1998). Brownian Motion, Obstacles and Random Media. Springer, Berlin.
  • [28] van den Berg, M., Bolthausen, E. and den Hollander, F. (2001). Moderate deviations for the volume of the Wiener sausage. Ann. of Math. (2) 153 355–406.
  • [29] van der Hofstad, R., König, W. and Mörters, P. (2006). The universality classes in the parabolic Anderson model. Comm. Math. Phys. 267 307–353.